Kentucky, 2009Flash Flooding in Kentucky, January 27 to 28, 2009
January 27 to 28, 2009 · NWS PAH · 2 events in 2 counties and zones
Around the Hopkinsville area, temperatures rose above freezing for several hours. Temperatures of 32 to 33 degrees during most of the ice storm were warm enough that the excessive rainfall quickly ran off into the Little River basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around the Hopkinsville area, temperatures rose above freezing for several hours. Temperatures of 32 to 33 degrees during most of the ice storm were warm enough that the excessive rainfall quickly ran off into the Little River basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 27, 5:41 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jan 27, 5:41 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
ISSUED BY NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM CST TUE JAN 27 2009
.UPDATE...
REVISION FOR 00Z WEDNESDAY ROUTINE TAF ISSUANCE.
&&
.AVIATION...
WAVE OF LOW PRESSURE MOVING UP A SURFACE TROF FROM THE LOWER
MISSISSIPPI VALLEY INTO THE APPALACHIANS WILL KEEP THE UGLY WINTER
WEATHER IN THE FORECAST THROUGH THE NIGHT. ONCE HIGH PRESSURE BEGINS
TO NOSE IN FROM THE WEST THE DEEP MOISTURE WILL PULL OFF TO THE EAST
AND THE PRECIP WILL FINALLY COME TO AN END.
AS FOR PRECIPITATION TYPE...SIGNIFICANT FREEZING RAIN WILL CONTINUE
THROUGH 06Z-09Z...AND THEN CHANGE OVER TO SNOW BEFORE ENDING
13Z-15Z. THE SNOW WILL LIKELY BE MODERATE TO HEAVY FOR A TIME...WITH
THE LOWEST VSBYS OCCURRING IN THE FEW HOURS BEFORE DAWN.
LIFR/IFR CEILINGS WILL CONTINUE INTO EARLY TOMORROW MORNING AS WELL.
THERE IS SOME QUESTION AS TO WHETHER OR NOT THOSE CEILINGS WILL
SCATTER OUT ONCE THE PRECIP LEAVES. MODELS INDICATE A LAYER OF VERY
SHALLOW MOISTURE ALONG THE SURFACE BUT WITH SINKING MOTION AND HIGH
PRESSURE MOVING IN AND LOOKING AT LARGELY CLEARING SKIES UPSTREAM
BEHIND THE SYSTEM TODAY...WILL ALLOW LOW CLOUDS TO GO SCATTERED
WEDNESDAY MORNING FOR NOW.
&&
.SHORT TERM... /TONIGHT THROUGH THURSDAY/
NO CHANGES PLANNED TO WARNINGS AT THIS TIME. ALL OF THE MODELS ARE
IN AGREEMENT IN KEEPING A TENTH OF AN INCH OF QPF EAST OF A
PADUCAH TO EVANSVILLE LINE AFTER 12Z WEDNESDAY...SO EXPIRATION
TIMES LOOK GOOD FOR NOW. ONLY CONSIDERATION WAS TO POSSIBLY RENAME
THE ICE STORM WARNING TO WINTER STORM WARNING DUE TO POTENTIAL 1
TO 2 INCHES OF SNOW WEDNESDAY MORNING. HOWEVER...THE ICE TONIGHT
WILL HAVE THE BIGGER IMPACT...SO LEFT IT ALONE.
MOSAIC RADAR SHOWING CONTINUOUS SHIELD OF PRECIPITATION ALL THE
WAY BACK TO EASTERN OKLAHOMA...SO DO NOT EXPECT ANY SIGNIFICANT
LULLS OVER THE AREA UNTIL IT COMES TO AN END WEDNESDAY MORNING.
HOWEVER...COULD SEE A BRIEF LULL ALONG THE TENNESSEE BORDER IN THE
NEXT FEW HOURS.
NICE BAND OF WHAT IS ASSUMED TO BE SLEET WILL LEAD TO SOME ENHANCED
ACCUMULATIONS IN THE PERRYVILLE MISSOURI TO BENTON AND MCLEANSBORO
ILLINOIS AREAS. 18Z NAM QPF SEEMS TO HAVE A CLUE WITH THIS
BAND...INDICATING THAT IT WILL SHIFT SLOWLY SOUTHWARD THROUGH THE
EVENING.
A COMPARISON OF SOUNDINGS FROM THE 12Z GFS AND NAM INDICATED THAT
THEY WERE IN PRETTY GOOD AGREEMENT IN PRECIPITATION TYPES THROUGH
THE EVENT...AND THERE WILL BE A LITTLE FASTER CHANGE OVER TO SNOW
THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST. FEEL THAT AROUND 2
INCHES OF SNOWFALL WILL BE POSSIBLE THROUGHOUT THE AREA BEFORE IT
ENDS.
TEMPERATURES WILL HOVER NEAR FREEZING IN THE SOUTHERN PENNYRILE
FOR MUCH OF THE EVENING...BUT ELSEWHERE INCREASING NORTH WINDS
WILL BRING COLDER AIR QUICKLY THROUGH THE REGION. SO SIGNIFICANT
ICING WILL OCCUR OVER MUCH OF THE AREA SOUTH OF A CAPE GIRARDEAU
TO EVANSVILLE LINE. 1/4 TO 1/2 OF ICE ACCUMULATION WILL BE
POSSIBLE THIS EVENING...BEFORE THE CHANGE OVER TO SNOW.
MODELS ARE INDICATING RATHER RAPID CLEARING BEHIND THE
PRECIPITATION WEDNESDAY...BUT AM NOT SO SURE THE LOW CLOUDS WILL
CLEAR. TEMPERATURES...EVEN WITH SOME SUNSHINE ARE NOT LIKELY TO
WARM UP MUCH AT ALL. UNDERCUT GUIDANCE ON HIGHS. A QUICK CLIPPER
TYPE SYSTEM WILL BRING A PERIOD OF CLOUD COVER WEDNESDAY
NIGHT...BEFORE ANOTHER DEEPER TROUGH CARVES ITSELF OUT OVER THE
AREA THURSDAY. SO SEE NO MAJOR WARM UP FOR THURSDAY EITHER.
.LONG TERM... /THURSDAY NIGHT THROUGH TUESDAY/
GFS REMAINS CONSISTENT IN BRINGING A WEAK COLD FRONT ACROSS THE
REGION THURSDAY NIGHT WITH SOME LIGHT QPF. KEPT FLURRIES IN FOR
THE ENTIRE REGION THURSDAY NIGHT...AND EASTERN PORTIONS OF THE PAH
FORECAST AREA ON FRIDAY. TEMPERATURES WILL COOL BACK DOWN FOR
FRIDAY...THEN WINDS WILL BECOME SOUTHERLY FRIDAY NIGHT. A GRADUAL
WARM UP CAN BE EXPECTED SATURDAY INTO SUNDAY...WITH NEAR SEASONAL
TEMPERATURES POSSIBLE SUNDAY.
GFS TIMING OF A FRONT SUNDAY IS COMING MORE IN LINE WITH THE
CONSISTENT ECMWF...WITH BOTH MODELS NOW BRINGING IT THROUGH SUNDAY
NIGHT. ECMWF INDICATES MINIMAL QPF OVER THE SOUTHWEST HALF OF THE
REGION...WHILE GFS QPF IS MUCH MORE IMPRESSIVE AND WIDESPREAD. WITH
THE ECMWF NOW STARTING TO INDICATE PRECIP WITH THE FRONTAL
PASSAGE...INTRODUCED SLIGHT CHANCE POPS FOR LIGHT SNOW SUNDAY NIGHT.
INTRODUCED A SLIGHT CHANCE OF RAIN AND SNOW FOR THE EASTERN HALF OF
THE AREA ON MONDAY AS BOTH MODELS SHOW AN UPPER TROF MOVING OVER THE
REGION. BEHIND THE FRONT...TEMPERATURES WILL COOL BACK DOWN SEVERAL
DEGREES...WITH DRY CONDITIONS EXPECTED MONDAY NIGHT INTO TUESDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR BALLARD-
CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.
ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CALLOWAY-
CHRISTIAN-FULTON-GRAVES-HICKMAN-MUHLENBERG-TODD-TRIGG.
MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
WAYNE MO.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR MISSISSIPPI.
ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR NEW MADRID.
IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GALLATIN-
HARDIN-MASSAC-POPE.
IN...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DRS/RST/WFO LMK 13Hazardous weather outlook, Jan 27, 4:27 AM CST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CST TUE JAN 27 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A DANGEROUS WINTER STORM WILL PRODUCE SIGNIFICANT AMOUNTS OF
SNOW...SLEET AND FREEZING RAIN OVER MOST OF THE QUAD STATE REGION
TODAY AND TONIGHT. PLEASE REFER TO THE ONGOING WINTER WEATHER
WARNINGS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT AMOUNTS OF WINTER PRECIPITATION WILL CONTINUE INTO
WEDNESDAY MORNING...ESPECIALLY EAST AND SOUTH OF THE WABASH AND
OHIO RIVERS. PLEASE REFER TO THE ONGOING WINTER WEATHER WARNINGS
FOR FURTHER DETAILS REGARDING THIS DANGEROUS WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS WILL BE APPRECIATED.
In the hours before
Local storm report, Jan 27, 3:41 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM SLEET PINCKNEYVILLE 38.08N 89.38W
01/27/2009 M1.25 INCH PERRY IL TRAINED SPOTTER
1.25 INCHES OF PURE SLEET IN PINCKNEYVILLE
&&
JAYSONWLocal storm report, Jan 27, 3:53 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
01/26/2009 E0.00 INCH BUTLER MO TRAINED SPOTTER
THIN LAYER OF ICE ON MOST SURFACES. LIGHT GLAZE ON
UNTREATED ROADWAYS.
0645 PM FREEZING RAIN VAN BUREN 37.01N 91.01W
01/26/2009 E0.00 INCH CARTER MO EMERGENCY MNGR
ROADS BECOMING VERY SLICK MORE THAN 8 ACCIDENTS OR
VEHICLES OFF THE ROAD.
0724 PM FREEZING RAIN PINCKNEYVILLE 38.08N 89.38W
01/26/2009 E0.00 INCH PERRY IL TRAINED SPOTTER
SECONDARY ROADS AND FLAT CONCRETE SURFACES SLICK. LIGHT
FREEZING DRIZZLE AND SNOWFALL AT THIS TIME. HIGHWAYS FOR
MOST PART ARE CLEAR. IL 152 HAS SOME COVERAGE OVER IT.
0728 PM FREEZING RAIN HARRISBURG 37.74N 88.55W
01/26/2009 E0.00 INCH SALINE IL EMERGENCY MNGR
FREEZING RAIN IS FALLING, STREETS AND ROADWAYS ARE VERY
SLICK. RECIEVING REPORTS OF ACCIDENTS.
0731 PM FREEZING RAIN CALVERT CITY 37.03N 88.35W
01/26/2009 E0.00 INCH MARSHALL KY NWS EMPLOYEE
TRACE OF NEW ICE ON SURFACE WITH LIGHT FREEZING RAIN JUST
BEGINNING. TEMPERATURE IS 20 DEGREES.
0733 PM FREEZING RAIN 1 N SLAUGHTERS 37.51N 87.50W
01/26/2009 M0.00 INCH WEBSTER KY TRAINED SPOTTER
THIN SHEET OF ICE NOW COVERING ALL SURFACES. TRACE OF ICE
SINCE 715 PM CST.
0743 PM FREEZING RAIN THOMPSONVILLE 37.91N 88.76W
01/26/2009 E0.00 INCH FRANKLIN IL TRAINED SPOTTER
FREEZING RAIN HAS BEGUN TO FALL AND ICE IS BEGINNING TO
ACCUMULATE ON GROUND AND OBJECTS.
0745 PM FREEZING RAIN SHAWNEETOWN 37.71N 88.17W
01/26/2009 E0.00 INCH GALLATIN IL TRAINED SPOTTER
ALL COUNTY ROADS ARE ICE COVERED AT THIS TIME. NO
ACCIDENT REPORTED AT THIS TIME.
0749 PM FREEZING RAIN MOUNT CARMEL 38.42N 87.77W
01/26/2009 E0.00 INCH WABASH IL TRAINED SPOTTER
PRECIPITATION JUST STARTED, BUT ROADS ALREADY BECOMING
ICY.
0758 PM FREEZING RAIN MURRAY 36.61N 88.32W
01/26/2009 E0.00 INCH CALLOWAY KY TRAINED SPOTTER
LIGHT FREEZING RAIN PERSISTING ABOUT 15 MINUTES, STARTING
TO ACCUMULATE ON CARS AND RAILS.
0810 PM FREEZING RAIN HOPKINSVILLE 36.85N 87.49W
01/26/2009 E0.00 INCH CHRISTIAN KY EMERGENCY MNGR
FREEZING RAIN REPORTED IN OAK GROVE...WITH SLEET IN
HOPKINSVILLE.
0812 PM FREEZING RAIN DUDLEY 36.79N 90.09W
01/26/2009 E0.00 INCH STODDARD MO TRAINED SPOTTER
MULTIPLE ACCIDENTS ON HIGHWAY 60...EAST OF ROUTE 25.
INJURIES REPORTED...NUMBER UNKNOWN AT THIS TIME.
0816 PM FREEZING RAIN EVANSVILLE 38.09N 89.93W
01/26/2009 E0.00 INCH RANDOLPH IL TRAINED SPOTTER
ROADS BECOMING ICE COVERED NEAR ANGEL MOUND AREA.
0821 PM FREEZING RAIN REED 37.85N 87.35W
01/26/2009 E0.00 INCH HENDERSON KY TRAINED SPOTTER
NUMEROUS CAR ACCIDENTS WITH SEVERAL PERSONS INJURED.
EXTENT AND NUMBER UNKNOWN AT THIS TIME.
0828 PM FREEZING RAIN PADUCAH 37.07N 88.64W
01/26/2009 M0.10 INCH MCCRACKEN KY EMERGENCY MNGR
FREEZING RAIN HAS STARTED AT RESCUE HEADQUARTERS ON NORTH
32 STREET IN PADUCAH. ACCUMULATION OF LESS THAN 1/8 OF AN
INCH. FREEZING ON VEHICLES,STARTING TO FREEZE ON ROADS.
0830 PM FREEZING RAIN BENTON 38.01N 88.92W
01/26/2009 E0.00 INCH FRANKLIN IL TRAINED SPOTTER
ROADS ICE COVERED BY FREEZING RAIN BY 830. ESTIMATE NOW
1/8 INCH.
0834 PM FREEZING RAIN LA CENTER 37.07N 88.97W
01/26/2009 U0.00 INCH BALLARD KY TRAINED SPOTTER
HEAVY ICING REPORTED IN LA CENTER.
0834 PM FREEZING RAIN MOUNT ERIE 38.51N 88.23W
01/26/2009 M0.20 INCH WAYNE IL TRAINED SPOTTER
RECEIVING SLEET AND FREEZING RAIN. CARS AND OTHER EXPOSED
OBJECTS COVERED IN A LAYER OF ICE.
0900 PM SLEET CARBONDALE 37.72N 89.22W
01/26/2009 E0.00 INCH JACKSON IL TRAINED SPOTTER
HEAVY SLEET NOW COVERING GROUND.
0906 PM SNOW PINCKNEYVILLE 38.08N 89.38W
01/26/2009 M0.3 INCH PERRY IL TRAINED SPOTTER
SNOWFALL SINCE 950 PM. HEAVY SLEET AND SNOW OCCURING NOW.
SECONDARY ROADS COVERED AND OTHER EXPOSED SURFACES.
0906 PM SNOW MOUNT VERNON 38.32N 88.91W
01/26/2009 E0.5 INCH JEFFERSON IL TRAINED SPOTTER
FREEZING RAIN STARTED BETWEEN 700 AND 730 PM WITH A TRACE
OF SLEET. FREEZING RAIN NOW MIXED WITH SNOW.
0908 PM FREEZING RAIN LA CENTER 37.07N 88.97W
01/26/2009 M0.12 INCH BALLARD KY EMERGENCY MNGR
0917 PM FREEZING RAIN 1 WSW BARDWELL 36.87N 89.03W
01/26/2009 E0.00 INCH CARLISLE KY TRAINED SPOTTER
ICING OF POWERLINES. TREES AND ROADS ARE BECOMING SLICK
IN SPOTS NEAR BARDWELL...LAKETON AND WINFORD COMMUNITIES.
0919 PM SLEET CARTERVILLE 37.76N 89.08W
01/26/2009 U0.00 INCH WILLIAMSON IL TRAINED SPOTTER
HEAVY SLEET REPORTED WITH ROADS GLAZED OVER AT THIS TIME.
0920 PM SLEET MARION 37.73N 88.94W
01/26/2009 E0.00 INCH WILLIAMSON IL TRAINED SPOTTER
HEAVY SLEET AT THIS TIME. NOW COVERING GROUND.
0932 PM FREEZING RAIN CALVERT CITY 37.03N 88.35W
01/26/2009 M0.10 INCH MARSHALL KY NWS EMPLOYEE
MOST SURFACES ICED OVER. INTERSTATE 24 AND PURCHASE
PARKWAY CONSIDERABLY SLOWED SINCE 915 PM CST.LIQUID
EQUIVALENT 0.07 INCHES. MODERATE FREEZING RAIN AND SLEET
CURRENTLY OCCURRING.
0932 PM SLEET VERGENNES 37.90N 89.34W
01/26/2009 E0.50 INCH JACKSON IL LAW ENFORCEMENT
ILLINOIS STATE POLICE DISTRICT 13 REPORTS THAT ILLINOIS
DEPARTMENT OF TRANSPORTATION TRUCKS CONTINUE TO PLACE
DOWN SALT ON INTERSTATE 57 OVER FRANKLIN AND WILLIAMSON
COUNTY ILLINOIS. PRECIPITATION CONTINUES TO SWITCH FROM
FREEZING RAIN AND SLEET TO SNOW. TRAFFIC SPEEDS RUNNING
BETWEEN 30 AND 40 MPH.
0940 PM SLEET CAPE GIRARDEAU 37.31N 89.55W
01/26/2009 E0.00 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
SLEET ACCUM ABOUT 0.3 INCH OVER ICE.
0940 PM HEAVY SLEET SMITH MILLS 37.80N 87.76W
01/26/2009 U0.00 INCH HENDERSON KY TRAINED SPOTTER
SEVERAL ACCIDENTS IN THE HENDERSON COUNTY AREA FROM MINOR
TO MAJORINCIDENTS. NO INFORMATION AVAILABLE ON ANY
INJURIES AT THIS TIME.
0945 PM FREEZING RAIN DAWSON SPRINGS 37.17N 87.69W
01/26/2009 E0.00 INCH HOPKINS KY TRAINED SPOTTER
FREEZING RAIN JUST STARTING IN DAWSON SPGS.
0950 PM HEAVY SLEET WEST SALEM 38.52N 88.01W
01/26/2009 M0.25 INCH EDWARDS IL TRAINED SPOTTER
SLEET AND SNOW MIX AMOUNTS...AS OF 950 PM.
0957 PM SNOW VERGENNES 37.90N 89.34W
01/26/2009 M0.2 INCH JACKSON IL TRAINED SPOTTER
SPOTTER REPORTS THAT SNOW FLAKES ARE VERY LARGE...SIMILAR
TO WHAT HE WITNESSED FROM LAKE EFFECT SNOW WHEN HE LIVED
IN CHICAGO.
0957 PM HEAVY SLEET PINCKNEYVILLE 38.08N 89.38W
01/26/2009 M0.30 INCH PERRY IL TRAINED SPOTTER
THIN ICING ON ROADS AND TREES. TWO TENTHS OF AN INCH OF
SNOWFALL AND THREE TENTHS OF AN INCH OF SLEET.
1013 PM ICE STORM MAYFIELD 36.74N 88.65W
01/26/2009 GRAVES KY TRAINED SPOTTER
HEAVY FREEZING RAIN. 0.2 INCH ICE BUILDUP. REPORTS OF ICY
ROADWAYS, POWER LINES AND TREES.
1033 PM ICE STORM MOUNT CARMEL 38.42N 87.77W
01/26/2009 WABASH IL TRAINED SPOTTER
ONE THIRD INCH ICE BUILDUP WITH A COMBINATION OF FREEZING
RAIN AND SLEET.
1041 PM SLEET CALVERT CITY 37.03N 88.35W
01/26/2009 M0.10 INCH MARSHALL KY NWS EMPLOYEE
LIGHT TO MODERATE SLEET REPORTED. ICY ROADS, POWER LINES
AND TREES.
1130 PM ICE STORM BENTON 36.85N 88.36W
01/26/2009 MARSHALL KY TRAINED SPOTTER
...UPDATE...CREWS FOUND NO FIRE. REPORT OF HARDIN
SUBSTATION IN BENTON KENTUCKY ON FIRE. SPOTTY REPORTS OF
POWER GOING ON AND OFF IN PORTIONS OF THE COUNTY.
1145 PM FREEZING RAIN OWENSBORO 37.76N 87.12W
01/26/2009 M0.25 INCH DAVIESS KY EMERGENCY MNGR
ONE QUARTER OF ICE BUILDUP ON ALL SURFACES. MODERATE
FREEZING RAIN OCCURRING AT TIME OF REPORT.
1150 PM SLEET MARION 37.73N 88.94W
01/26/2009 M1.00 INCH WILLIAMSON IL PUBLIC
ONE INCH OF SLEET/ICE BUILDUP ON STREETS NEAR THE
DOWNTOWN AREA.
1205 AM SLEET CLAY 37.48N 87.82W
01/27/2009 M0.75 INCH WEBSTER KY TRAINED SPOTTER
THREE QUARTER INCH OF SLEET/ICE BUILDUP ON SECONDARY
ROADS IN COMMUNITY.
1205 AM SLEET CLAY 37.48N 87.82W
01/27/2009 M0.75 INCH WEBSTER KY TRAINED SPOTTER
THREE QUARTER INCH OF SLEET/ICE BUILDUP ON SECONDARY
ROADS IN THE COMMUNITY.
1220 AM SLEET CAPE GIRARDEAU 37.31N 89.55W
01/27/2009 E1.00 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
REPORT OF 3/4 TO 1 INCH OF SLEET/ICE BUILDUP ON ALL
SURFACES AT THE CAPE GIRARDEAU AIRPORT.
1225 AM SNOW DU QUOIN 38.00N 89.24W
01/27/2009 M2.0 INCH PERRY IL TRAINED SPOTTER
2 INCHES OF SNOW/SLEET ACCUMULATION.
1252 AM FREEZING RAIN MURRAY 36.61N 88.32W
01/27/2009 M0.40 INCH CALLOWAY KY TRAINED SPOTTER
4 TENTHS OF ICE BUILDUP ON ALL SURFACES. FREEZING RAIN
CONTINUES. TREE LIMBS SAGGING HEAVILY. POWER LINES
SAGGING 4 TO 8 INCHES.
0125 AM ICE STORM CALVERT CITY 37.03N 88.35W
01/27/2009 MARSHALL KY NWS EMPLOYEE
POWER OUTAGES REPORTED IN CALVERT CITY AND BENTON
KENTUCKY.
0150 AM HEAVY SLEET BARDWELL 36.87N 89.01W
01/27/2009 M1.00 INCH CARLISLE KY TRAINED SPOTTER
THREE QUARTER TO 1 INCH OF SLEET/ICE BUILDUP. HEAVY ICING
ON POWER LINES AND TREES. ROADS COMPLETELY COVERED.
ELECTRICAL POWER GOING ON AND OFF IN BARDWELL AND
WINFORD.
0150 AM SLEET WEST PADUCAH 37.08N 88.74W
01/27/2009 M0.60 INCH MCCRACKEN KY NWS EMPLOYEE
6 TENTHS OF SLEET/ICE BUILDUP. FREEZING RAIN OCCURRING
WITH ICICLES ON TREES AND ROAD SIGNS.
0319 AM ICE STORM GREENVILLE 37.21N 87.18W
01/27/2009 MUHLENBERG KY TRAINED SPOTTER
BETWEEN ONE HALF TO THREE QUARTER INCH OF ICE BUILDUP.
ROADS ARE SLICK AND SLUSHY. SOME REPORTS OF LIMBS AND
TREES SNAPPING UNDER THE LOAD.
0400 AM ICE STORM ELKTON 36.81N 87.16W
01/27/2009 TODD KY TRAINED SPOTTER
SIGNIFICANT ICE BUILDUP. SOME TREE BRANCHES BOWED AND
TOUCHING GROUND. OCCASIONAL POWER OUTAGES.
0405 AM ICE STORM BARDWELL 36.87N 89.01W
01/27/2009 CARLISLE KY TRAINED SPOTTER
WIDESPREAD POWER OUTAGES REPORTED ACROSS THE COUNTY.
0445 AM ICE STORM POPLAR BLUFF 36.76N 90.41W
01/27/2009 BUTLER MO BROADCAST MEDIA
APPROX 1,000 PEOPLE WITHOUT POWER IN COMMUNITIES SOUTH OF
POPLAR BLUFF. 1 TO 1.5 INCHES OF ICE BUILDUP ON POWER
LINES AND TREES.
0450 AM ICE STORM PADUCAH 37.07N 88.64W
01/27/2009 MCCRACKEN KY TRAINED SPOTTER
FALLEN TREE DUE TO ICE BUILDUP IS BLOCKING THE
LOVELACEVILLE FLORENCE STATION ROAD IN THE 1300 BLOCK.
0522 AM ICE STORM LONE OAK 37.04N 88.67W
01/27/2009 MCCRACKEN KY TRAINED SPOTTER
ICE ACCUMULATION AROUND ONE HALF INCH. TOTAL LIQUID
PRECIPITATION IS 1.49 INCHES. MODERATE FREEZING RAIN
CONTINUING.
0530 AM HEAVY SLEET ANNA 37.46N 89.24W
01/27/2009 M2.50 INCH UNION IL TRAINED SPOTTER
COMBINATION OF SLEET AND FREEZING RAIN.
0550 AM HEAVY SLEET 7 NW POPLAR BLUFF 36.84N 90.50W
01/27/2009 M1.80 INCH BUTLER MO TRAINED SPOTTER
1.8 INCHES OF COMPACTED SLEET AND FREEZING RAIN. LARGE
TREES BENDING TO THE GROUND. LIGHT FREEZING RAIN
OCCURRING.
0600 AM ICE STORM PADUCAH 37.07N 88.64W
01/27/2009 MCCRACKEN KY TRAINED SPOTTER
HEAVY ICE ACCUMULATIONS CAUSING MULTIPLE POWER
TRANSFORMER EXPLOSIONS AND DOWNED OR BENDING TREES IN THE
COMMUNITIES OF PADUCAH, LONE OAK, MADISONVILLE AND FULTON
KENTUCKY.
0630 AM HEAVY SLEET EVANSVILLE 37.98N 87.54W
01/27/2009 M1.50 INCH VANDERBURGH IN TRAINED SPOTTER
COMPACTED SLEET AND FREEZING RAIN MEASURING 1.5 INCHES ON
THE ROADS.
0638 AM ICE STORM GREENVILLE 37.21N 87.18W
01/27/2009 MUHLENBERG KY TRAINED SPOTTER
NUMEROUS POWER OUTAGES REPORTED THROUGHOUT THE COMMUNITY.
0642 AM ICE STORM MADISONVILLE 37.34N 87.51W
01/27/2009 HOPKINS KY TRAINED SPOTTER
BETWEEN ONE QUARTER AND ONE HALF INCH OF ICE BUILDUP.
MUCH OF THE COMMUNITY IS WITHOUT POWER.
0657 AM HEAVY SLEET FORT BRANCH 38.25N 87.57W
01/27/2009 M1.70 INCH GIBSON IN TRAINED SPOTTER
0700 AM SLEET NW GALATIA 37.84N 88.61W
01/27/2009 M1.50 INCH SALINE IL TRAINED SPOTTER
1.5 INCHES OF SLEET IN NW PART OF COUNTY
0748 AM SLEET MARBLE HILL 37.31N 89.97W
01/27/2009 M2.00 INCH BOLLINGER MO TRAINED SPOTTER
2 INCHES OF SLEET IN MARBLE HILL.
0843 AM SLEET EVANSVILLE 37.98N 87.54W
01/27/2009 M1.50 INCH VANDERBURGH IN TRAINED SPOTTER
1.5 INCHES OF SNOW AND SLEET MEASURED IN VANDERBURGH
COUNTY. ICE ON POWERLINES AND TREES.
1023 AM FREEZING RAIN 2 NE MADISONVILLE 37.36N 87.48W
01/27/2009 E0.50 INCH HOPKINS KY TRAINED SPOTTER
RECORDED 1 HALF INCH OF ICE. EXTENSIVE TREE DAMAGE. POWER
OUTAGES WIDESPREAD. POWER LINES REPORTED DOWN.
1049 AM FREEZING RAIN HOPKINSVILLE 36.85N 87.49W
01/27/2009 U0.00 INCH CHRISTIAN KY TRAINED SPOTTER
DAMAGE REPORTED...NUMEROUS TREES DOWN ACROSS CHRISTIAN
COUNTY. POWER OUT TO OVER 2200 CUSTOMERS. MOST ROADS
CLEAR OF ICE IN SOUTH CHRISTIAN. NORTH CHRISTIAN HAS ICY
ROADS SOME BLOCKED BY TREES.
1057 AM SNOW POSEYVILLE 38.17N 87.78W
01/27/2009 M3.1 INCH POSEY IN TRAINED SPOTTER
3.10 INCHES OF SNOWFALL OVER THE PAST 12 HOURS
1200 PM SLEET MAKANDA 37.62N 89.24W
01/27/2009 M3.50 INCH JACKSON IL TRAINED SPOTTER
ROADS ARE SLEET AND ICE COVERED...
1245 PM ICE STORM BARDWELL 36.87N 89.01W
01/27/2009 CARLISLE KY EMERGENCY MNGR
CARLISE COUNTY IS EXPERIENCING A NEARLY COUNTY WIDE POWER
OUTAGE. HUNDREDS OF TREES HAVE FALLEN WITH NEARLY EVERY
ROAD BEING IMPACTED. THE COUNTY JUDGE HAS DECLARED A
STATE OF EMERGENCY.
0107 PM ICE STORM JACKSON 37.38N 89.65W
01/27/2009 CAPE GIRARDEAU MO TRAINED SPOTTER
SNOW AND SLEET DEPTH IS 5 INCHES WITH SOME ICE. ROADWAYS
ARE PASSABLE BUT ARE SLEET PACKED AMD HAZARDOUS.
0227 PM SLEET PINCKNEYVILLE 38.08N 89.38W
01/27/2009 E1.50 INCH PERRY IL TRAINED SPOTTER
THIN ICE ON SECONDARY ROADS. HIGHWAYS ARE SLUSHY AND
COVERED WITH SNOW AND SLEET. CURRENTLY EXPERIENCING
FREEZING RAIN AND SLEET.
0339 PM SLEET PINCKNEYVILLE 38.08N 89.38W
01/27/2009 M1.25 INCH PERRY IL TRAINED SPOTTER
1.25 INCHES OF PURE SLEET IN PINCKNEYVILLE
&&
JAYSONWFlash Flood, Christian
- When
- January 27, 9:10 PM CST to January 28, 1:00 PM CST
- Where
- Christian County, 2.36 mi NE of Casky to 3.83 mi NE of Casky
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.848, -87.406
The Little River near the city of Hopkinsville flooded out of its banks. The Trail of Tears Park along with a campground experienced flooding. The river overflowed onto Little River Church Road. Residents of flood-prone areas along the river were urged to evacuate. Between 3 and 4 inches of rain fell within 36 hours of the flooding.
Flash Flood, Trigg
- When
- January 27, 11:45 PM CST to January 28, 2:00 PM CST
- Where
- Trigg County, 5 mi SE of Cadiz to 4.64 mi SE of Cadiz
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.819, -87.756
The Little River and its tributaries were reported to be out of their banks. Fields and a few roads in the immediate vicinity of the river were affected.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Ice Storm in Virginia, January 27 to 28, 2009$41,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149120, 149121.